Q: After hearing your interview about new migraine medications, I saw my doctor. The Nurtec ODT she prescribed changed my life.
Before I started, I suffered from several migraines a month, especially when the weather changed. I was in misery too often. This month we’ve had a number of thunderstorms and to my surprise I haven’t had any migraines. I am so grateful to Nurtec.
A: Nurtec ODT is a relatively new medicine, rimegepant, which can treat migraines as well as prevent them. ODT stands for orally disintegrating tablet, a benefit for a migraine sufferer who is nauseous and has trouble keeping down the pills.
Rimegepant can be used by people who cannot tolerate the side effects of triptan medications such as chest pain. The main side effects of Rimegepant include nausea, rash, and shortness of breath. Other drugs in this category include atogepant (Qulipta) and ubrogepant (Ubrelvy).
To learn more about these and other new migraine medications, you can check out our e-Guide to Headaches and Migraines. This online resource also contains non-drug approaches. It can be found under the Health eGuides tab on PeoplesPharmacy.com.
Q: Ichthammol ointment is great for splinters. He beats using a sterile needle to remove the splinter.
A: Your comment prompted us to research ichthammol ointment, which has been used to treat skin problems since the 19th century (International Journal of Dermatology, June 21, 2010). This black goo is derived from sulfur-rich oil shale. The ointment also contains emollients such as lanolin and petrolatum. Icthammol is often called a “drawing” ointment, which may explain why it’s useful for removing splinters.
Although it may sometimes be called black pomade, it should not be confused with black pomade. The Food and Drug Administration warns that black ointments may contain dangerously corrosive ingredients (st.news/FDA).
Q: My endocrinologist put me on testosterone because my hormone levels were very low. When I moved two years ago, my new doctor told me that I shouldn’t take it.
I recently moved and found a new doctor. He gave me a full checkup before putting me back on testosterone. My testosterone was very low again and I suffered from fatigue. My prostate specific antigen was good so I didn’t have to worry about prostate cancer. My blood work showed no signs of liver or kidney damage. Also, my electrocardiogram and echocardiogram were normal, suggesting that my heart is in good shape.
I feel so much better with testosterone. Should I be worried about continuing on this hormone?
A: The Food and Drug Administration frowns on doctors prescribing testosterone to men with low levels of this hormone due to aging. Unless someone has hypogonadism caused by chemotherapy, infection, or another serious medical condition, the FDA advises against its use.
The agency has long feared that men taking testosterone are at higher risk for cardiovascular complications. However, a new study is reassuring in this regard. Investigators analyzed data from 35 randomized controlled trials (The Lancet Healthy Longevity, June 2022). The researchers found no indication that men taking testosterone were more likely to have heart attacks or strokes in the short or medium term. As long as you are under medical supervision, boosting low testosterone levels may be safe.